Flumazenil (Romazicon) is a reversal agent for benzodiazepines (“benzos”) through competitive inhibition at the GABA(A)/benzo receptor complex. Since it serves as an antidote for benzos, we have to consider the effects of acute withdrawal – anxiety, agitation, and even lowering the threshold for seizures. Similar to naloxone for opioid reversal, flumazenil’s relatively short half-life may require additional doses to mitigate the effects of long-acting benzos.

The most common reason I administer flumazenil is to reverse sedation and respiratory depression by giving 100-200 mcg intravenously every minute (max of 3 mg in an hour) while ruling out other potential etiologies of the symptomatology at hand. Because I don’t utilize benzos that often in my practice, I’ve only had to use it a handful of times in my career.

Since ethanol and benzodiazepines both work on the GABA(A) receptor, does flumazenil help with reversing the central nervous system effects of alcohol toxicity? Some of the evidence suggests no benefit, and other studies suggest at higher doses that it may indeed help. From a pharmacokinetic standpoint, benzos and alcohol work at different allosteric sites on the receptor, and in general, alcohol toxicity is treated with BENZOS (not benzo REVERSAL). I prefer a phenobarbital taper.

Here’s one for the chemistry majors – the fusion of a BENZENE ring and DIAZEPINE ring forms the core molecular structure for benzodiazepines (hence the name).

Drop me a comment below with questions! 🙂

2 Comments

  1. Stewart Clark Reply

    I had a case last year in ER where a patient came in for benzo overdose. The Poison Control center said that flumazenil is contraindicated in Benzo OD because of the risk for seizures. The hypotension typically just requires fluids and patients rarely need advanced airways! So a question Ive had is that if we “overdose” our patients on benzos, should we give flumazenil?

    • Thanks for the excellent question, Stewart! My understanding is that yes, flumazenil is contraindicated in patients with unknown ingestion (especially if they’re already used to benzos) since this can precipitate/unmask seizures, arrhythmias, etc. However, it’s useful for patients with respiratory depression from iatrogenic benzo administration. With that said, I’d still trust the Poison Control Center’s recommendations since they deal with these scenarios more often. Here’s a paper that looks into this: link to article

Write A Comment